Background: Acute pancreatitis is rarely seen in children, and, in contrast to cases in adults, it is often drug induced. One possible medication is the antiepileptic drug valproic acid (VPA), which is commonly prescribed for generalized and focal epilepsy, migraine, neuropathic pain, and bipolar disorder. The common side effects associated with VPA are typically benign, but less common but more serious adverse effects may occur. These include hepatotoxicity, hyperammonemic encephalopathy, coagulation disorders, and pancreatitis. Since 1979, a few cases of pancreatitis induced by VPA have been published in the medical literature.
Methods: We mailed a questionnaire to all members of the "German Section of the International League against Epilepsy," asking about VPA-induced side effects. We also reviewed the medical literature for VPA-induced pancreatitis.
Results: Fifty-three publications (90 patients) published from 1979 to 2005 were found. Our survey in Germany, however, yielded 16 cases of pancreatitis from 1994 to 2003 whose original files we could study in detail. None of these patients had been published previously.
Conclusions: The difference between 90 patients reported worldwide from 1979 to 2005 and the 16 new documented cases from only Germany over 10 years corroborates that the occurrence of this severe side effect is under reported.